I have only just been told after a scan two days ago I have DVT, have taken warfarin for two days after daily blood tests, the hospital scared me rigid with all the info about what might happen, I am also having daily injections of clexane 100mg not sure why, because I was overloaded with information, which was to much to take in, in one go, I have two clots one in groin, and a smaller one in my calf, I have also got PMR GSA and have had that since February, does one condition cause the other, I am on steroids, and other meds including gabapentin ,

10 Replies

  • Hi sorry to hear about your dvt! It is indeed a very frightening experience. I went to a&e the first day my leg swelled and they did a blood test and sent me home to come back next day for a scan so I continued to walk around as normal. Next day the scan confirmed I had a clot in my growing and I was ordered to sit in a wheelchair and not get up at all in case the clot travelled! I was terrified. I was then admitted and bombarded with a trillion questions and had numerous medical tests done. I also had a warfarin counsellor explaining everything to me then I had to sign a form saying that I had all the information I needed. My mind was completely boggled and I couldn't remember half the stuff I has been told luckily they gave me a booklet to take home. Then it was back to the hospital every day for injections and blood tests which was mentally and physically draining. It is defo a traumatic time but try not to panic as you're now on blood thinners which drastically reduce the chances of the clot travelling. I hope you're feeling better soon x

  • Thank you fed up, yes I am going through the same now as you went through, am also scared, and not sleeping to well, this last week has been full of doctors nurses, blood tests and tablets, and injection, I also was bombarded with questions, and dos and don't, came back from tests with my head spinning, trying to take in not only the bad news, but all the other things I was told, they made me feel like a ticking time bomb, hope it settles down soon, best wishes Jan x

  • Probably your daily injections of Clexane are until your Warfarin has thinned your blood enough to stop you clotting,then you will be taken off the injections and have your blood tested regularly to see if its at the right level .thick or thin.

    Not sure what PMR and GSA is

    I would try not to worry now you are on treatment.

    See your Doctor or if you have a anticoagulant nurse. If your are concerned it is a lot to take in.

    I am not a Doctor but Warfarin is usually taken more than 2 days, I am on it for life.

    If it helps think of the blood thinning medication working like this

    Normal people have blood which is as thick as full cream milk, no INR blood test as this is only when you are on warfarin that this test works.

    People with a clotting event have warfarin to thin their blood to semi skimmed milk.

    I have to have my blood at a level of skimmed milk as I have Hughes syndrome (sticky blood) it makes my memory dreadful so excuse me if this doesn't make sense

    Hope you soon get the reassurance you need

  • Thank you for your reply it helped, PMR GSA is Polymyalgia rheumatica, it makes your arteries swell and get inflamed, it's very painful, GSA is almost the same but stronger, think this is the easiest way to describe it, best wishes,,Jan

  • Hi daisyd, just read your message, I was diagnosed with a complete blockage in my left leg 3 months ago and just been to get my 2cnd scan today the technician told it had reduced but was still there.

    I'm on 38grms warfarin per week, I've been a plumber since I left school so 45 years of crawling about on my knees has caught up with me! The part in your report that caught my eye was the memory loss, is this a side effect I've not been informed about, as I have been really scared this last month or so because I keep forgetting things and thought the worst?

  • Hi stress can cause memory problems. You must have loads of that

    In my case, the memory problems started out like brain fog. Take a look at the Hughes web site. Once I was on Warfarin my symptoms got a lot better.

    Not every one who has a DVT has the syndrome, try not to worry,easier said than done

    It is really horrible when you think you are going to loose your memory, don't keep it to your self tell someone.

    Good luck

  • Hi Daisyd,

    I was interested in reading your message. My husband has been diagnosed as having Hughes syndrome, following an unprovoked DVT in his groin in April. He was started on heparin/warfarin initially, then taken off it for a short period in order to retake the blood tests. These confirmed the Hughes syndrome, as a result of which he has restarted the warfarin. So far so good, he seems to be maintaining an INR of between 2.1 and 2.6 on 4 mg a day. He has it monitored by the nurse at our GP surgery. He is doing v. well.

    But on the Hughes syndrome issue, I've looked again at info onpatient.co.uk re Antiiphospholipid syndrome, and it does briefly mention memory loss in the list of problems under "Cerebral involvement". I've not noticed that he is more forgetful than normal! He is having his eye pressure checked as part of his normal sight test.

    But as other people have said, a dvt is a frightening event, and there is a lot of info to absorb. But in my husband's case, he has managed to continue life as much as normal - we are keen walkers and have enjoyed holidays in France and South Africa. The flight to SA was during the period when he was off warfarin, so he was given a couple of precautionary heparin injections for the flights - which we administered without any difficulty (although initially, the prospect of "shooting up" in the departure lounge did seem a bit daunting!). He also wore his prescription stockings for the flight.

    Best wishes to all

  • Thank you Daisyd, all going well, injections have stopped as inr is at the right level, still on warfarin, and probably will be for life they say, that's not to bad, as I don't think I am getting side effects from it, difficult to know if I am, as I am on all sorts for PMR steroids cause me a few problems, but am getting there slowly, best wishes to all on here, stay positive, Jan xx

  • Hello all, still on warfarin, and regular blood tests, my inr goes up and down, last week it was 2.9 this week it's up to 4.5 no one seems to know why it does this, so they are changing the amount of warfarin almost daily, now been told I am not allowed to have the flue jab, not sure why, I also have PMR so am on steroids too, the doctor told me that steroids sometimes causes blood clots in some people, I take 15 mg and am slowly reducing them, has anyone else had blood clots due to taking steroids

    Jan xx

  • Hi, new to this, so unsure if this is the correct place to post, so forgive me if its not.

    4 weeks ago I awoke with cramp in my leg then the next few night alternative legs, I went to the doctors and was told it was just an age thing , anyway the next day I tore my calf muscle two weeks on and I was ok and walking again, about two days after this I had a blood clot in my leg not dvt but superficial, it's left a red blood mark about the size of a tennis ball and a brown mark about twice that size, anyway more to the point behind my knees hurt (both) and my legs ache like anything it's like tooth ache in the back of knee, should I be concerned?? Baring in mind my g.p. Said it was superficial?? He didn't do any tests and I didn't mention about my knees .???

    Stressed out now and not sleeping due to pain and stress about it

    Ps age 45 and do a physical job if that helps

You may also like...